Iowa, 2010Damaging Winds in Iowa, July 14, 2010
July 14, 2010 · NWS DMX · 7 events in 3 counties and zones
A very unstable airmass was over Iowa with the warmest weather of the season. Temperatures soared into the 90s with dew point readings in the mid 70s to mid 80s by early afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- $210,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable airmass was over Iowa with the warmest weather of the season. Temperatures soared into the 90s with dew point readings in the mid 70s to mid 80s by early afternoon. CAPE values rose to near 8000 J/kg with lifted indices in the -12 to -14 C range. Downdraft CAPE was in the 1000 to 1500 J/kg range. Available CAPE in the -10 to -30 C layer of the atmosphere was quite high, between 1000 and 1300 J/kg by mid afternoon, however freezing levels were also very high and were in excess of 15,500 feet. The shear environment was favorable with 35 kts of effective shear. Moisture was high with precipitable water values of 1.6 to 2 inches. A line of thunderstorms formed during the late afternoon hours and moved across the state as a cold front entered northwest Iowa. The mode of severe weather with the storms was in the form of high winds. Little hail occurred due to the warm atmosphere. The line of storms weakened rather rapidly for the same reason. Temperatures aloft at the 700 mb level were in excess of 15 C, which hampered the storms. Winds of 60 to 70 MPH occurred with the line for a couple hours as it moved into western Iowa. Tree damage was reported with the high winds, along with some shed and crop damage on area farms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 14, 5:10 PM CST, 52 minutes earlier.
Area forecast discussion, Jul 14, 5:10 PM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT WED JUL 14 2010
...UPDATED AVIATION DISCUSSION...
.SHORT TERM /TONIGHT/...
HEAT INDICES WILL CONTINUE TO BE IN THE 105 TO 115 DEGREE RANGE
ACROSS THE ENTIRE CWA...WITH VALUES DROPPING BELOW CRITERIA BY MID
EVENING...SO WILL CONTINUE CURRENT TIMING OF THE HEAT ADVISORY.
COLD FRONT NEARING CWA...WITH STRONG CAP EVIDENT ON KOAX MID DAY
SOUNDING. RUC/NAM TRY TO ERODE CAP ACROSS NORTHERN CWA WITHIN THE
NEXT FEW HOURS...BUT LOOKS LIKE MAIN ACTIVITY OF CONVECTION STILL
EXPECTED WITH AS COLD FRONT MOVES THROUGH THE AREA. STRONG
INSTABILITY...AND MODERATE SHEAR TO STILL ALLOW FOR GREATER CHANCES
OF SEVERE WEATHER ESPECIALLY ACROSS NORTHERN HALF OF CWA. SHEAR
STILL EXPECTED TO DECREASE LATER THIS EVENING...WITH THE SEVERE
ACTIVITY DIMINISHING SOME BUT STILL A THREAT ACROSS ENTIRE CWA THIS
EVENING. ABUNDANT MOISTURE...WILL ALLOW FOR LOCALLY HEAVY RAINFALL
AS WELL...BUT ANY STORM SYSTEMS SHOULD BE PROGRESSIVE ENOUGH TO
INHIBIT FLASH FLOODING FOR THE MOST PART. DEWPOINTS INTO THE 60S
BEHIND THE FRONT...SO EXPECT RELATIVELY DRIER AIR ACROSS THE CWA BY
LATE TONIGHT.
.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
UPPER RIDGE OVER THE MIDWEST WILL RETROGRADE TOWARD THE DESERT SW
THROUGH THE REMAINDER OF THE WEEK AS AN UPPER LOW PROGRESSES EAST
ACROSS SRN CANADA. THE RESULT WILL BE NW TO ZONAL FLOW THROUGH THE
WEEKEND. A FEW THUNDERSTORMS ARE POSSIBLE ON THURSDAY OVER THE
SOUTHEAST AS THE SFC COLD FRONT CONTINUES TO DROP TO THE SOUTH. THE
MAIN EFFECT OF THE BOUNDARY WILL BE LOWER DEWPOINTS AS TEMPERATURES
WILL STILL BE IN THE UPPER 80S TO AROUND 90 INTO THE WEEKEND. THE
NEXT BEST CHANCE FOR THUNDERSTORMS WILL ARRIVE SATURDAY NIGHT AS
ANOTHER BOUNDARY AND SHORT WAVE SHIFTS THROUGH THE STATE.
LONG WAVE TROUGH DIGGING INTO THE WRN CONUS EARLY NEXT WEEK WILL
SHIFT THE UPPER RIDGE BACK INTO THE CENTRAL PLAINS. STILL UNCERTAIN
IF THE RIDGE WILL BUILD BACK IN AS STRONG AS TODAY. THE ECMWF
SUGGEST IT BEING WEAKER WITH IOWA MORE WET AND NEAR THE RING OF FIRE.
&&
.AVIATION...
15/00Z...CONVECTION DEVELOPING ALONG AND AHEAD OF ADVANCING COLD
FRONT IN WESTERN IOWA WILL PUSH INTO CENTRAL IOWA OVER THE NEXT 6
HOURS. HAVE TIMING OF CONVECTION HANDLED WITH TEMPO GROUP FOR ALL
TAF SITES EXCEPT OTM. LOOKING AT POTENTIAL MVFR CONDITIONS WITH
TSRA ACTIVITY ALONG WITH WIND SHIFT TO THE WEST/NORTHWEST AS COLD
FRONT PUSHES THROUGH.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT THIS EVENING FOR WEST
CENTRAL TO NORTHERN SECTIONS OF CWA.
HEAT ADVISORY UNTIL TO 8 PM CDT THIS EVENING FOR ENTIRE CWA.
&&
SHORT TERM...BEERENDS
LONG TERM...DONAVON
AVIATION...PODRAZIK
Hazardous weather outlook, Jul 14, 12:41 PM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
141 PM CDT WED JUL 14 2010
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-151000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
141 PM CDT WED JUL 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAT INDEX READINGS WILL REACH THE 105 TO AROUND 115 DEGREE RANGE
ACROSS THE AREA THIS AFTERNOON INTO THE EARLY EVENING HOURS.
A HEAT ADVISORY IS IN EFFECT FOR CENTRAL IOWA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.
THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON...AND MOST LIKELY
BETWEEN 3 PM AND 9 PM. SEVERE STORMS ARE POSSIBLE WITH GOLF BALL
SIZE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. LOCALLY HEAVY
RAINFALL IS ALSO LIKELY.
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF SOUTH
CENTRAL IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND
SUNDAY...WITH SLIGHT CHANCES OF THUNDERSTORMS AT TIMES MONDAY
AND TUESDAY. THE SEVERE THREAT CANNOT BE DETERMINED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
MJB
In the hours before
Special weather statement, Jul 14, 5:24 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT WED JUL 14 2010
IAZ004-005-015-023-024-033-034-044-045-150100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-
CARROLL-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY...DENISON...
CARROLL
624 PM CDT WED JUL 14 2010
...POTENTIAL FOR SEVERE STORM DEVELOPMENT...
A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDS FROM NEAR
GRAETINGER SOUTHWEST TO THE IOWA AND NEBRASKA BORDER. THIS LINE OF
STORMS WILL MOVE EASTWARD OVER THE NEXT HOUR AND LIKELY AFFECT
AREAS IN AND AROUND DENISON...TO SAC CITY...POCAHOTAS AND
EMMETSBURG. LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY THESE
STORMS THROUGH 800 PM CDT. LOCALLY HEAVY RAIN IS ALSO EXPECTED.
KLP
Thunderstorm Wind, Crawford
- When
- July 14, 6:02 PM CST
- Where
- Crawford County, 1.03 mi E of Dow City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 41.930, -95.480
Winds estimated over 60 MPH bent crops over at a 45 degree angle along highway 30 just northeast of Dow City.
Thunderstorm Wind, Crawford
- When
- July 14, 6:06 PM CST
- Where
- Crawford County, 0.51 mi E of Dow City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 41.930, -95.490
A shed was blown over in Dow City.
Thunderstorm Wind, Crawford
- When
- July 14, 6:15 PM CST
- Where
- Crawford County, Denison
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.020, -95.350
Thunderstorm Wind, Carroll
- When
- July 14, 6:34 PM CST
- Where
- Carroll County, 2.16 mi ENE of Arcadia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.090, -95.010
Trained spotter reported winds estimated at 70 MPH. A horse feeder was blown over.
Thunderstorm Wind, Carroll
- When
- July 14, 6:40 PM CST
- Where
- Carroll County, 1.03 mi E of Carroll
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.070, -94.860
Thunderstorm Wind, Cass
- When
- July 14, 7:15 PM CST
- Where
- Cass County, 0.52 mi E of Atlantic
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.400, -95.010
Thunderstorm Wind, Cass
- When
- July 14, 7:20 PM CST
- Where
- Cass County, 0.52 mi E of Atlantic
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 41.400, -95.010
Tree limbs and branches were downed. Some were large. One power line was blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, July 14, 20104 deaths · $20,000 · 1 event
- Excessive Heat in Missouri, July 14, 201034 injured · 29 events
- Tornadoes and Hail in Wisconsin, July 14, 20102 injured · $1.9 million · EF2 · 29 events
- Tornadoes and Hail in North Dakota, July 14, 2010$4.7 million · EF2 · 15 events
- Heat in New Mexico, July 14, 20101 death · 1 event
- Rip Current in Texas, July 14, 20101 death · 1 event
- Tornado and Flash Flooding in Wisconsin, July 14, 20101 injured · $551,000 · EF0 · 44 events
- Tornadoes and Flash Flood in Minnesota, July 14, 2010$860,000 · EF1 · 14 events
- Tornadoes and Flash Flooding in Wisconsin, July 14 to 15, 2010$106,000 · EF1 · 35 events
- Tornadoes and Hail in Minnesota, July 14, 2010$179,000 · EF1 · 20 events
- Flood in Texas, July 14 to 24, 2010$1.0 million · 1 event
- Hail and Damaging Winds in Kansas, July 14, 2010$361,000 · 1.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232523, 232521, 232522, 232524, 232525, 232526, 232527.